Advertisement

Journal of Scientific Computing

, Volume 80, Issue 2, pp 1195–1239 | Cite as

Algorithm for Hamilton–Jacobi Equations in Density Space Via a Generalized Hopf Formula

  • Yat Tin ChowEmail author
  • Wuchen Li
  • Stanley Osher
  • Wotao Yin
Article
  • 158 Downloads

Abstract

We design fast numerical methods for Hamilton–Jacobi equations in density space (HJD), which arises in optimal transport and mean field games. We proposes an algorithm using a generalized Hopf formula in density space. The formula helps transforming a problem from an optimal control problem in density space, which are constrained minimizations supported on both spatial and time variables, to an optimization problem over only one spatial variable. This transformation allows us to compute HJD efficiently via multi-level approaches and coordinate descent methods. Rigorous derivation of the Hopf formula is provided under restricted assumptions and for a relatively narrow case; meanwhile our practical investigation allows us to conjecture that the actual range of applicability should be wider, and therefore we conjecture the formula can be applied to a wider class of practical examples.

Keywords

Hamilton–Jacobi equation in density space Generalized Hopf formula Mean field games Optimal transport 

Notes

References

  1. 1.
    Achdou, Y., Camilli, F., Capuzzo-Dolcetta, I.: Mean field games: numerical methods for the planning problem. SIAM J. Control Optim. 50(1), 77–109 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Achdou, Y., Camilli, F., Capuzzo-Dolcetta, I.: Mean field games: convergence of a finite difference method. SIAM J. Numer. Anal. 51(5), 2585–2612 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Achdou, Y., Capuzzo-Dolcetta, I.: Mean field games: numerical methods. SIAM J. Numer. Anal. 48(3), 1136–1162 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Almulla, N., Ferreira, R., Gomes, D.: Two numerical approaches to stationary mean-field games. Dyn. Games Appl. 7(4), 657–682 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Benamou, J.-D., Brenier, Y.: A computational fluid mechanics solution to the Monge-Kantorovich mass transfer problem. Numerische Mathematik 84(3), 375–393 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Benamou, J.-D., Carlier, G.: Augmented Lagrangian methods for transport optimization, mean field games and degenerate elliptic equations. J. Optim. Theory Appl. 167(1), 1–26 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Benamou, J.-D., Carlier, G., Cuturi, M., Nenna, L., Peyré, G.: Iterative Bregman projections for regularized transportation problems. SIAM J. Sci. Comput. 37(2), A1111–A1138 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cardaliaguet, P.: Notes on mean field games (from P.-L. Lions’ lectures at College de France) (2013) (preprint). https://www.ceremade.dauphine.fr/~cardaliaguet/MFG20130420.pdf
  9. 9.
    Cardaliaguet, P., Delarue, F., Lasry, J.-M., Lions, P.-L.: The master equation and the convergence problem in mean field games. [math] (2015). arXiv:1509.02505
  10. 10.
    Cardaliaguet, P., Jimenez, C.: Optimal transport with convex obstacle. J. Math. Anal. Appl. 381(1), 43–63 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Chow, S.-N., Dieci, L., Li, W., Zhou, H.: Entropy dissipation semi-discretization schemes for Fokker–Planck equations. [math] (2016). arXiv:1608.02628
  12. 12.
    Chow, S.-N. , Li, W., Zhou, H.: A discrete Schrodinger equation via optimal transport on graphs. [math] (2017). arXiv:1705.07583
  13. 13.
    Chow, S.-N., Li, W., Zhou, H.: Entropy dissipation of Fokker–Planck equations on graphs. [math] (2017). arXiv:1701.04841
  14. 14.
    Chow, Y.T., Darbon, J., Osher, S., Yin, W.: Algorithm for overcoming the curse of dimensionality for time-dependent non-convex Hamilton–Jacobi equations arising from optimal control and differential games problems. J. Sci. Comput. 73(2–3), 617–643 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Chow, Y.T., Darbon, J., Osher, S., Yin, W.: Algorithm for overcoming the curse of dimensionality for certain non-convex Hamilton–Jacobi equations, projections and differential games. Ann. Math. Sci. Appl. 3, 369–403 (2018)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Chow, Y.T., Darbon, J., Osher, S., Yin, W.: Algorithm for overcoming the curse of dimensionality for state-dependent Hamilton–Jacobi equations. J. Comput. Phys. 387, 376–409 (2019)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Darbon, J., Osher, S.: Algorithms for overcoming the curse of dimensionality for certain Hamilton–Jacobi equations arising in control theory and elsewhere. Res. Math. Sci. 3(1), 19 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Evans, L.C.: Partial Differential Equations. Number v. 19 in Graduate Studies in Mathematics, 2nd edn. American Mathematical Society, Providence (2010)Google Scholar
  19. 19.
    Evans, L.C., Souganidis, P.E.: Differential games and representation formulas for solutions of Hamilton–Jacobi–Isaacs equations. Technical report, Wisconsin Univ-Madison Mathematics Research Center (1983)Google Scholar
  20. 20.
    Gangbo, W., Li, W., Mou, C.: Geodesic of minimal length in the set of probability measures on graphs. [math] (2017). arXiv:1712.09266
  21. 21.
    Gangbo, W., McCann, R.J.: The geometry of optimal transportation. Acta Math. 177(2), 113–161 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Gangbo, W., Nguyen, T., Tudorascu, A.: Hamilton–Jacobi equations in the wasserstein space. Methods Appl. Anal. 15, 155–184 (2008). Please check and confirm the inserted journal title, volume number and page number is correct for the reference [22]MathSciNetzbMATHGoogle Scholar
  23. 23.
    Gangbo, W., Swiech, A.: Existence of a solution to an equation arising from the theory of mean field games. J. Differ. Equ. 259(11), 6573–6643 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Guéant, O., Lasry, J.-M., Lions, P.-L.: Mean field games and applications. In: Morel, J.-M., Takens, F., Teissier, B. (eds.) Paris-Princeton Lectures on Mathematical Finance 2010, vol. 2003, pp. 205–266. Springer, Berlin (2011)CrossRefGoogle Scholar
  25. 25.
    Huang, M., Malhamé, R.P., Caines, P.E.: Large population stochastic dynamic games: Closed-loop McKean–Vlasov systems and the Nash certainty equivalence principle. Commun. Inf. Syst. 6(3), 221–252 (2006)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Komiya, H.: Elementary proof for Sion’s minimax theorem. Kodai Math. J. 11(1), 5–7 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Lasry, J.-M., Lions, P.-L.: Mean field games. Jpn. J. Math. 2(1), 229–260 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Li, W., Yin, P., Osher, S.: Computations of optimal transport distance with fisher information regularization. J. Sci. Comput. 75, 1581–1595 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Monderer, D., Shapley, L.S.: Potential Games. Games Econ. Behav. 14(1), 124–143 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Nelson, E.: Derivation of the Schrödinger equation from Newtonian mechanics. Phys. Rev. 150(4), 1079–1085 (1966)CrossRefGoogle Scholar
  31. 31.
    Sion, M.: On general minimax theorems. Pac. J. Math. 8(1), 171–176 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Villani, C.: Optimal Transport: Old and New. Number 338 in Grundlehren der mathematischen Wissenschaften. Springer, Berlin (2009)Google Scholar
  33. 33.
    Yegorov, I., Dower, P.: Perspectives on characteristics based curse-of-dimensionality-free numerical approaches for solving Hamilton–Jacobi equations. [math] (2017). arXiv:1711.03314

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  • Yat Tin Chow
    • 1
    Email author
  • Wuchen Li
    • 2
  • Stanley Osher
    • 2
  • Wotao Yin
    • 2
  1. 1.Department of MathematicsUCRRiversideUSA
  2. 2.Department of MathematicsUCLALos AngelesUSA

Personalised recommendations